SpringerOpen Newsletter

Receive periodic news and updates relating to SpringerOpen.

This article is part of the series Harnack's Estimates, Positivity and Local Behavior of Degenerate and Singular Parabolic Equations.

Open Access Open Badges Research Article

Reaction-Diffusion in Nonsmooth and Closed Domains

Ugur G Abdulla

Author Affiliations

Department of Mathematical Sciences, Florida Institute of Technology, Melbourne, FL 32901, USA

Boundary Value Problems 2007, 2007:031261  doi:10.1155/2007/31261

The electronic version of this article is the complete one and can be found online at: http://www.boundaryvalueproblems.com/content/2007/1/031261

Received:31 May 2006
Revisions received:6 September 2006
Accepted:21 September 2006
Published:30 November 2006

© 2007 Abdulla

This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

We investigate the Dirichlet problem for the parabolic equation in a nonsmooth and closed domain possibly formed with irregular surfaces and having a characteristic vertex point. Existence, boundary regularity, uniqueness, and comparison results are established. The main objective of the paper is to express the criteria for the well-posedness in terms of the local modulus of lower semicontinuity of the boundary manifold. The two key problems in that context are the boundary regularity of the weak solution and the question whether any weak solution is at the same time a viscosity solution.


  1. Kalashnikov, AS: Some problems of the qualitative theory of nonlinear degenerate second-order parabolic equations. Russian Mathematical Surveys. 42(2), 169–222 (1987). Publisher Full Text OpenURL

  2. Abdulla, UG: On the Dirichlet problem for the nonlinear diffusion equation in non-smooth domains. Journal of Mathematical Analysis and Applications. 260(2), 384–403 (2001). Publisher Full Text OpenURL

  3. Abdulla, UG: Well-posedness of the Dirichlet problem for the non-linear diffusion equation in non-smooth domains. Transactions of the American Mathematical Society. 357(1), 247–265 (2005). Publisher Full Text OpenURL

  4. DiBenedetto, E: Continuity of weak solutions to certain singular parabolic equations. Annali di Matematica Pura ed Applicata. Serie Quarta. 130(1), 131–176 (1982). Publisher Full Text OpenURL

  5. DiBenedetto, E: Continuity of weak solutions to a general porous medium equation. Indiana University Mathematics Journal. 32(1), 83–118 (1983). Publisher Full Text OpenURL

  6. Ziemer, WP: Interior and boundary continuity of weak solutions of degenerate parabolic equations. Transactions of the American Mathematical Society. 271(2), 733–748 (1982). Publisher Full Text OpenURL

  7. Abdulla, UG: On the Dirichlet problem for reaction-diffusion equations in non-smooth domains. Nonlinear Analysis. 47(2), 765–776 (2001). Publisher Full Text OpenURL

  8. Abdulla, UG: First boundary value problem for the diffusion equation. I. Iterated logarithm test for the boundary regularity and solvability. SIAM Journal on Mathematical Analysis. 34(6), 1422–1434 (2003). Publisher Full Text OpenURL

  9. Abdulla, UG: Multidimensional Kolmogorov-Petrovsky test for the boundary regularity and irregularity of solutions to the heat equation. Boundary Value Problems. 2005(2), 181–199 (2005). Publisher Full Text OpenURL

  10. Petrovsky, IG: Zur ersten Randwertaufgabe der Wärmeleitungsgleichung. Compositio Mathematica. 1, 383–419 (1935)

  11. Abdulla, UG: Reaction-diffusion in a closed domain formed by irregular curves. Journal of Mathematical Analysis and Applications. 246(2), 480–492 (2000). Publisher Full Text OpenURL

  12. Abdulla, UG: Reaction-diffusion in irregular domains. Journal of Differential Equations. 164(2), 321–354 (2000). Publisher Full Text OpenURL

  13. Abdulla, UG: Evolution of interfaces and explicit asymptotics at infinity for the fast diffusion equation with absorption. Nonlinear Analysis. 50(4), 541–560 (2002). Publisher Full Text OpenURL

  14. Abdulla, UG, King, JR: Interface development and local solutions to reaction-diffusion equations. SIAM Journal on Mathematical Analysis. 32(2), 235–260 (2000). Publisher Full Text OpenURL

  15. Wiener, N: The Dirichlet problem. Journal of Mathematics and Physics. 3, 127–146 (1924)

  16. Feireisl, E, Petzeltová, H, Simondon, F: Admissible solutions for a class of nonlinear parabolic problems with non-negative data. Proceedings of the Royal Society of Edinburgh. Section A. Mathematics. 131(4), 857–883 (2001). Publisher Full Text OpenURL

  17. Friedman, A: Partial Differential Equations of Parabolic Type,p. xiv+347. Prentice-Hall, New Jersey (1964)

  18. Ladyzhenskaya, OA, Solonnikov, VA, Uralceva, NN: Linear and Quasilinear Equations of Parabolic Type, American Mathematical Society, Rhode Island (1968)

  19. Lieberman, GM: Second Order Parabolic Differential Equations,p. xii+439. World Scientific, New Jersey (1996)